Men Say Hair Loss Drug Causes Sexual Problems And Depression
Friday, May 17, 2013
Aired 5/21/13 on KPBS News.
The most popular drug for hair loss in men, Propecia, can cause debilitating side effects, including loss of sexual function and depression.
SAN DIEGO Imagine taking a drug to cure a nagging condition, only to discover that it has debilitating side effects.
A growing number of men say that’s the case with the hair loss drug Propecia. Many patients complain Propecia causes depression and a total loss of sexual function. And it’s not unusual for these problems to continue even after men stop taking the drug.
When he turned 40, a man we’ll call John Davis had a hair transplant. His surgeon suggested he take Propecia to fill in his bald spots. Davis did not want his real name used.
Two months after he began taking the drug, Davis became extremely depressed. He couldn’t figure it out.
“There was nothing that was lacking in my life at all, so I had absolutely no reason to be depressed," Davis recalled. "But yet, I was sliding down into probably the worst depression imaginable. It just didn’t make any sense at all.”
He said he started suffering from sexual problems. His wife asked him what was wrong. Davis didn’t know.
He visited a number of therapists and medical specialists. Over the years, the North County resident took six different anti-depressants. Nothing helped.
Then, Davis discovered a website called propeciahelp.com. It’s a forum for men who’ve suffered side effects from Propecia.
That was a wake up call for Davis. After four years of taking Propecia, he quit. And that’s when things really went downhill.
“My endocrine system crashed," he said. "My hormones were so far out of whack that it was causing erratic behaviors, erratic thoughts and uncontrollable emotions and crying and curled up on the couch for weeks, months.”
Davis went into fits of rage. He took his anger out on his friends, his wife and his kids.
"It was my goal in life, really, to be the best dad I could ever be. And to see that dream slip away, it’s like, I can’t repair it,” Davis said.
The FDA has been logging complaints from men who take Propecia. The agency says adverse reactions include depression and sexual problems, including erectile dysfunction.
The FDA says it’s reviewed 421 cases of Propecia-related problems. Fourteen percent lasted more than three months after men stopped taking the drug.
As a result, the FDA last year required Propecia to have more explicit warning labels.
Certified sex therapist Douglas Braun-Harvey, who has a long-standing practice in San Diego, said some of his patients have suffered horribly from Propecia.
“This is terrible, that people are thinking they’re making a fairly benign decision," he explained. "You know, okay, I don’t like my hair going away, so I’ll just take this medication. It seems like a kind of a no-brainer of a decision. And they’re completely unaware of the devastation.”
Braun-Harvey said one of the worst things is the uncertainty.
“Men don’t know if they’re going to recover their sexual functioning or not," he said. "They have to stop taking the medication and then they have to kind of see over time how their body’s going to repair. And that’s — can you imagine how terrifying that would be?”
One of the foremost authorities for sexual problems in San Diego is Dr. Irwin Goldstein. He’s president of the Institute for Sexual Medicine.
Goldstein suspects there are many men who’ve taken Propecia who are too embarrassed to admit they’ve had a problem. Even so, Goldstein says he’s had dozens of patients who have stepped forward.
Goldstein said libido loss is the number one complaint.
“They’ll see a person of the gender that excites them. And, intellectually, they know that they’re still supposed to be excited by that person, but they’re not," Goldstein explained. "That person could be like a car or a tree or a bridge or a mountain. It’s not doing anything for them, but they want it to do them for it, but it isn’t doing it. So, it’s a very frustrating form of libido loss. It’s probably a cognitive change, and it’s because this medicine has the ability to change the chemicals in the brain.”
Dr. Goldstein believes most healthcare providers aren’t aware of the dangers of Propecia, so they don’t tell patients they could lose their desire for sex.
“So they’re not warned at all about this potential side effect," he said. "They may be told there are temporary sexual problems that are rare, but that’s the extent of the warning.”
The maker of Propecia, Merck, refused to be interviewed for this story. In a written statement, the company said it stands behind Propecia and that millions of men have taken it since it first came on the market in 1997.
That’s no consolation to 46-year-old Bob Webb; also not his real name. He took Propecia for four years to combat hair loss. Webb said not only was the drug ineffective, but it caused terrible sexual problems.
Webb said he agreed to be interviewed so he could issue a warning.
“Whereas, I might not be able do anything about my situation, there are likely a lot of men out there who are thinking about taking this medication," Webb said. "And my message to them today would be to not do that.”